Daytrana Questions

Discussion in 'General Parenting' started by miche, Jul 22, 2009.

  1. miche

    miche New Member

    I've been a visitor here for some time, off and on. Finally, our behavioral pediatrician has prescribed Daytrana for our little difficult child, who is now just about 6 years old. I'm hoping I see some changes, I can't take it anymore as is. She starts first grade in a month, and we'd like to have somewhat of a handle on this before she begins a new school!

    Anyway, she told us to cut the patch in quarters to start, and gradually work up to a full patch if needed. Everything I've read says NOT to cut the patch because it cuts a membrane and releases the medication too quickly. Does anyone have any experience with this or suggestions? I would like to start the medications today.
  2. crazymama30

    crazymama30 Active Member

    I have heard different things about this. Our psychiatrist says not to cut, but I know of one member who has cut the patches and done ok with it. I know the pharmicist says not to cut Lamictal in 1/2, but psychiatrist ok's it and we have done it with no problem. I am really not sure about this one. Hopefully someone else will chime in later
  3. gcvmom

    gcvmom Here we go again!

    We've had absolutely NO issues with cutting the patch for difficult child 1 when we needed to. And we've used it this way for many years without any problem and did it under the advice of our psychiatrist.

    I'm guessing that the concern with the manufacturer is that there's a risk of not getting an "exact" amount of drug absorbed by only using part of the patch.
  4. TerryJ2

    TerryJ2 Well-Known Member

    Hi Miche,
    I'd go ahead and cut the patches just because she's so young and you want to start with-a small dose. Better to have it wear off too quickly by breaking the membrane, than to give her too much at once, in my humble opinion.
    I hope it works. Let us know.
  5. miche

    miche New Member

    thanks for the replies. I've cut the patch for two days and have seen absolutely no difference in her behavior, in fact, it's a little worse. She's only been on a 1/4 patch. Tomorrow we start 1/2. We'll see.

    We saw the pediatrician today for my other daugthers, he asked about difficult child and advised NOT to cut the patch, but he said he's not the specialist so to do what the behavioral pediatrician suggested for now....
  6. gcvmom

    gcvmom Here we go again!

    I'm curious to know what the strength is of the full patch that you are trimming.

    The great thing about stimulant medications is that you know right away if it's working or not! Hopefully you'll find the right level for her over the next few days. Please update when you can!
  7. miche

    miche New Member

    the whole patch was a 10mg. We had her on the whole patch for 5 days, she was extremely emotional, and actually worse. The behavioral pediatrician told us to stop the patch and switch to TENEX, but I'm leary of starting something else just now. Plus it says it's not been tested in kids under age 12.
  8. gcvmom

    gcvmom Here we go again!

    There may be something else besides ADHD going on if she reacted that way to the patch.

    Sometimes you have to ignore those labels on medications -- MANY drugs have never been tested on young children. Physicians have to go by their own clinical experience in prescribing for pediatric patients.

    If you do decide to try Tenex, at least you'll have this time off school to observe her reactions and know that it's not interfering with school.

    It's unfortunate that so much of this is trial and error. You are in the early stages of sorting your daughter's issues, and no one can predict how long it will take to find the right medication or combo for her. We've been at this for nearly a decade with my oldest, and just short of that with my other difficult child -- just long enough for puberty to mess it all up again!

    Hang in there :)